Tornadoes · United States · Texas · 2016

EF0 tornado, Benbrook Lake to Benbrook, Texas, March 8, 2016

From Benbrook Lake to Benbrook, this EF0 tornado ran 1.9 miles across Tarrant County on March 8, 2016, touching down at 8:03 AM CST and reaching 70 yards wide. It killed nobody, and did $330,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
March 8, 2016
Touchdown
8:03 AM CST (14:03 UTC)
Lifted
8:06 AM CST (14:06 UTC)
On the ground
3 minutes
Path length
1.9 miles (3.0 km)
Path width
70 yards (64 m)
Deaths
0
Injuries
0
Property damage
$330,000
County
Tarrant County
Touchdown point
32.655, -97.483
Lift-off point
32.654, -97.450
Record number
1603080803-01

What the Weather Service recorded

This was a multi-day severe weather and flood event. It started with a large-scale upper level low pressure system which deepened over the Four-Corners region. Moisture and instability increased in advance of this system. Storms developed along a dry line Monday afternoon, many of which produced severe weather or flash flooding or both. Another area of storms formed ahead of the upper trough over northwest Texas Monday night and pushed east-southeast across the area Tuesday, producing severe weather and flooding. A third round of storms produced flooding across mainly the southern half of the region Tuesday night into Wednesday.

A survey crew from the National Weather Service found evidence of EF-1 damage on the northwest shore of Benbrook Lake, near the dam. The tornado first occurred near Stephens Drive, about one half mile east of US 377. This tornado took a general west to east track, crossing a portion of the lake. On the west side of the path, a marina was heavily damaged, especially the portion which served as a storage yard for boats. Approximately 20 boats were damaged or destroyed, along with several storage sheds. The tornado moved to the east, crossing the lake, before dissipating after causing tree damage on the Pecan Valley Municipal Golf Course.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

17 minutes of warning. NWS FWD issued a tornado warning for this county at 13:46 UTC, 17 minutes before the tornado touched down, in force until 14:15 UTC.

The county was under a severe thunderstorm watch, issued at 13:28 UTC and running to 17:00 UTC.

Issued (UTC)ExpiredProductOffice
13:28 UTC17:00 UTCSevere Thunderstorm WatchFWD
13:46 UTC14:15 UTCTornado WarningFWD
14:02 UTC15:00 UTCSevere Thunderstorm WarningFWD

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 15:11 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the tornado touched down at Mar 8, 5:25 AM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Mar 8, 5:25 AM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
525 AM CST TUE MAR 8 2016

.AVIATION...
AN MCS LOCATED JUST THIS SIDE OF KDYS WILL CONTINUE EAST INTO THE
DALLAS-FORT WORTH AREA THIS MORNING...REACHING METROPLEX TAF SITES
14-15Z. SIMILAR TIMING IS EXPECTED IN THE WACO AREA BASED ON THE
NORTH-TO-SOUTH ORIENTATION OF THE LINE OF CONVECTION. HI-RES MODEL
DATA DOES INDICATE SOME SLOWING-DOWN OF THE LINE AS IT REACHES
AREA TAF SITES THIS MORNING...SO WE WILL INCLUDE A 3-HOUR TEMPO
GROUP FOR THUNDER DURING THE 14-17Z TIME FRAME. SUBSIDENCE ON THE
BACK SIDE OF THIS SYSTEM SHOULD ALLOW FOR A BREAK IN THE CONVECTION
THIS AFTERNOON...WITH ANY DRY-LINE ACTIVITY WHICH MAY DEVELOP LIKELY
REMAINING WEST OF THE REGION.

ADDITIONAL THUNDERSTORMS WILL DEVELOP LATE THIS EVENING AS ANOTHER
SHORTWAVE ROTATES AROUND THE EAST SIDE OF THE LARGE UPPER LOW OVER
MEXICO. ACTIVITY SHOULD BEGIN TO AFFECT THE KACT AREA AROUND
09/06Z...THEN LIFT NORTH INTO THE DALLAS-FORT WORTH METROPLEX
DURING THE 08-10Z TIME FRAME WEDNESDAY.

OTHERWISE...BORDERLINE IFR/MVFR CONDITIONS SHOULD IMPROVE TO VFR
DURING THE AFTERNOON HOURS...THEN RETURN TO THE IFR/MVFR
CATEGORIES AGAIN TONIGHT.

30

&&

.PREV DISCUSSION... /ISSUED 415 AM CST TUE MAR 8 2016/
AN UPPER LEVEL LOW OVER THE UPPER BAJA PENINSULA IS DROPPING
SOUTHEASTWARD INTO MEXICO EARLY THIS MORNING AND IT WILL CONTINUE
TO MOVE INTO CENTRAL MEXICO BY TONIGHT. THIS TRACK IS UNUSUALLY
FAR SOUTH FOR AN UPPER LOW TO TAKE...AND THE LACK OF A
CLIMATOLOGICAL BASIS MAKES THIS FORECASTER A LITTLE WARY ON
TRUSTING MODEL GUIDANCE ON THE CONVECTIVE EVOLUTION TODAY AND INTO
TONIGHT. WHILE THE CONFIDENCE IS LOW ON PARTICULAR SEVERE HAZARDS
IN TIME AND SPACE...IT IS CERTAIN THAT ALL OF THE SYNOPTIC
INGREDIENTS THAT PRODUCE SEVERE WEATHER AND HEAVY RAINFALL ARE
AVAILABLE. THE PRIMARY FORECAST CHALLENGE IS THE YET TO BE RESOLVED
MESOSCALE FEATURES WHICH WILL MAKE OR BREAK THE SEVERE POTENTIAL.

THE SHORTWAVE TROUGH THAT MOVED THROUGH THE NORTHWESTERN ZONES
YESTERDAY EVENING IS WELL UP INTO THE MIDWEST AT THIS TIME...BUT
THE NEXT SHORTWAVE IS ALREADY MOVING THROUGH WEST TEXAS AND HAS
RESULTED IN A LINE OF STRONG TO MARGINALLY SEVERE CONVECTION TO
THE WEST OF OUR CWA. THIS LINE OF STORMS WILL CONTINUE TO TRACK
NORTHEASTWARD THROUGH THE MORNING HOURS...AND THERE IS HIGH
CONFIDENCE THAT IT WILL TRACK ACROSS THE REGION NORTHWEST OF A
COMANCHE TO DALLAS TO BONHAM LINE WHERE 1 TO 3 INCHES OF RAIN ARE
POSSIBLE. ADDITIONAL CONVECTION MAY DEVELOP SOUTHEAST OF THIS
LINE...BUT POPS ARE LOWER IN THIS REGION DUE TO MORE UNCERTAINTY.
THE LIKELY TRACK OF THIS MORNING/S CONVECTIVE SYSTEM WILL TAKE IT
ACROSS THE MINERAL WELLS TO SHERMAN AREA THAT SAW 3 TO 6 INCHES
OF RAIN LAST NIGHT. MORE RAIN WILL EXACERBATE FLOODING PROBLEMS
AND THEREFORE HAVE ISSUED A FLASH FLOOD WATCH FOR A BAND OF THE
COUNTIES NORTH AND WEST OF THE DFW METROPLEX THROUGH NOON. THERE
IS A LOW SEVERE THREAT WITH THIS ACTIVITY...BUT GIVEN THE TIME OF
DAY THIS SHOULD BE MORE OF A MARGINAL WIND/SMALL HAIL THREAT.

BY THIS AFTERNOON THE SHORTWAVE RESPONSIBLE FOR THIS MORNING/S
RAIN WILL BE MOVING OUT OF THE REGION AND SUBSIDENCE AND DRIER AIR
IN THE 700-850MB LAYER WILL SPREAD IN FROM THE SOUTHWEST. THIS
SUBSIDENCE MAY EVEN BE ENOUGH TO RESULT IN SOME CLEARING SKIES
ACROSS WESTERN AND SOUTHERN AREAS. HIGH TEMPS WOULD RESPOND TO THE
SUNSHINE AND COULD REACH THE MID 70S TO 80 DEGREES ACROSS THIS
PART OF THE CWA. JUST LOW TO MID 70S ARE EXPECTED ELSEWHERE.

THE AFTERNOON FORECAST IS UNCERTAIN DUE TO CONFLICTING SIGNALS IN
THE ATMOSPHERE. ON ONE HAND...RATHER STRONG UPPER LEVEL SUBSIDENCE
ON THE SYNOPTIC SCALE IS EXPECTED AND IT WOULD CERTAINLY SUPPRESS
CONVECTIVE POTENTIAL THIS AFTERNOON...BUT IT WOULD BUILD UP A
TREMENDOUS AMOUNT OF SURFACE BASED INSTABILITY. MODEL GUIDANCE IS
UNANIMOUSLY SHOWING CAPE VALUES OF AT LEAST 2000 J/KG WITH SOME
INDICATING 3500 J/KG. THIS INSTABILITY WOULD BE UNCAPPED...BUT IF
THE SUBSIDENCE IS DOMINANT...CONVECTION WOULD HAVE A TOUGH TIME
FORMING. ON THE OTHER HAND...SOME OF THE HI-RES GUIDANCE SHOWS
MESOSCALE FEATURES WHICH COULD RESULT IN LOCALIZED UPWARD FORCING
THAT WOULD ALLOW THUNDERSTORMS TO DEVELOP. ONE OF THESE MAY BE A
DRY LINE THAT ACTUALLY MOVES UP FROM THE SOUTH FROM THE HILL
COUNTRY INTO THE SOUTHWEST ZONES TODAY. THIS IS CERTAINLY NOT A
NORMAL OCCURRENCE HERE AND IS ATTRIBUTED TO THE UNUSUAL SOUTHERLY
TRACK OF THE UPPER LOW. THE SECOND FEATURE OF INTEREST IS FORECAST
BY THE RAP...WHICH SUGGESTS THIS MORNING/S CONVECTION WILL LEAVE
AN OUTFLOW BOUNDARY SOMEWHERE ACROSS THE NORTHWEST ZONES. STRONG
SOUTH WINDS IN THE LOW LEVELS WOULD INDUCE STRONG WARM ADVECTION
AND LIFT OVER THE TOP OF THIS BOUNDARY AND COULD RESULT IN
CONVECTIVE INITIATION. IF ANY STORMS DEVELOP ALL FACETS OF SEVERE
WEATHER WOULD BE POSSIBLE DUE TO THE HIGH INSTABILITY AND DEEP
SHEAR. THE MOST LIKELY REGION WHERE AFTERNOON STORMS WOULD DEVELOP
IS WEST OF I-35...BUT DUE TO LOW CONFIDENCE/COVERAGE WILL KEEP
AFTERNOON POPS AT 30 PERCENT OR LESS.

UPPER LEVEL FORCING WILL INCREASE DRAMATICALLY OVER THE REGION
TONIGHT AS THE NEXT SHORTWAVE TROUGH APPROACHES THE REGION FROM
THE SOUTH-SOUTHWEST. THERE WILL BE A LOT OF INSTABILITY OVER NORTH
AND CENTRAL TEXAS...BUT ALSO IN SOUTH TEXAS. CONVECTION WILL
LIKELY FORM ACROSS SOUTH TEXAS FIRST THIS EVENING...WITH A
DOWNWIND PROPAGATING MESOSCALE CONVECTIVE SYSTEM LIKELY FORMING
AND TRACKING NORTHEAST OR NORTH-NORTHEAST. THE TRACK OF THIS MCS
WOULD LIKELY BRING IT ACROSS THE SOUTHERN AND SOUTHEASTERN ZONES
AFTER MIDNIGHT TONIGHT INTO EARLY WEDNESDAY MORNING. THE MAIN
SEVERE WEATHER THREAT WITH THIS MCS WOULD BE DAMAGING WINDS BUT IF
WINDS DO BACK TO THE EAST AHEAD OF A DEVELOPING SURFACE LOW IN
CENTRAL TEXAS...EMBEDDED TORNADOES WOULD BE POSSIBLE. USUALLY
WHEN VIGOROUS CONVECTION DEVELOPS IN SOUTH TEXAS...THE CONVECTION
ACROSS NORTH TEXAS TENDS TO STRUGGLE. SO WHILE WIDESPREAD RAIN
AND STORMS ARE EXPECTED TO FORM AND TRACK THROUGH THE AREA NORTH
OF A COMANCHE TO TERRELL LINE...THE SEVERE WEATHER POTENTIAL
SHOULD BE MORE LIMITED ACROSS THE NORTHERN CWA. AGAIN THIS PART
OF THE FORECAST ALL HINGES ON THE DEVELOPMENT AND TRACK OF THE
SOUTHERN TEXAS MCS THIS EVENING...SO WE WILL HAVE TO WATCH TRENDS
CLOSELY. RAINFALL TONIGHT IS FORECAST TO BE HIGHEST IN THE
SOUTHEAST ZONES WHERE 2-4 INCHES IS LIKELY...AND 1-3 INCHES IS
POSSIBLE OVER THE EASTERN ZONES. THE FLASH FLOOD WATCH FOR THE
EAST AND SOUTHEAST ZONES WILL CONTINUE AS IS. THE REMAINDER OF THE
CWA WILL ONLY SEE 1-2 INCHES OF RAIN TONIGHT WITH RAINFALL RATES
LOW ENOUGH TO MITIGATE FLASH FLOODING CONCERNS.

RAIN AND EMBEDDED STORMS SHOULD END FROM WEST TO EAST WEDNESDAY AS
THIS SHORTWAVE TROUGH MOVES OUT OF THE REGION. HAVE DROPPED POPS
TO SLIGHT CHANCE FOR A GOOD PART OF THE CWA WEDNESDAY AFTERNOON
AND NIGHT DUE TO SUBSIDENCE AND VIGOROUS CONVECTION OCCURRING EAST
AND SOUTHEAST OF THE REGION WHICH WILL ALSO STABILIZE OUR AREA.
MEANWHILE A WEAK COLD FRONT WILL MOVE INTO THE CWA AND STALL
ACROSS THE I-35 CORRIDOR. HIGH TEMPS WILL BE A LITTLE COOLER DUE
TO CLOUDS AND DAMP CONDITIONS...WHILE NORTHERLY WINDS WILL PROVIDE
SOME COLD ADVECTION TO THE WESTERN PART OF THE CWA FOR COOLER LOW
TEMPS IN THE LOW TO MID 50S.

ON THURSDAY THE UPPER LOW WILL BEGIN TO HEAD NORTH OUT OF MEXICO
AND EASTERLY FLOW WILL DEVELOP IN THE MID LEVELS. THIS WILL RESULT
IN ISENTROPIC UPGLIDE AND A SWATH OF RAIN WITH ISOLATED STORMS
WILL BEGIN TO DEVELOP LATE IN THE DAY AND INTO THURSDAY NIGHT.
HAVE SIDED WITH THE ECMWF FOR THE RAIN FORECAST THURSDAY INTO
FRIDAY OVER THE OTHER MODELS AS IT HAS BEEN VERY CONSISTENT WITH
THIS SYSTEM OVER THE LAST FEW DAYS AND IS PERFORMING WELL. HIGHEST
RAIN CHANCES WILL OCCUR THURSDAY NIGHT AND FRIDAY...WITH RAIN
COMING TO AN END FRIDAY NIGHT. AN ADDITIONAL 1-2 INCHES OF RAIN
WILL BE POSSIBLE WITH THE THURSDAY AND FRIDAY ROUND.

ANY LINGERING SHOWERS WILL END SATURDAY MORNING AS THE UPPER LOW
MOVES OVER AND OUT OF THE REGION. DRY CONDITIONS WITH WARM
TEMPERATURES AND BREEZY SOUTH WINDS WILL PREVAIL SUNDAY AND
MONDAY.

TR.92

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  75  59  68  57  66 /  90  90  70  20  40
WACO, TX              78  59  70  57  67 /  60 100  70  20  50
PARIS, TX             71  60  68  59  68 /  70  80  90  60  50
DENTON, TX            73  58  67  57  64 / 100  80  70  20  40
MCKINNEY, TX          71  59  67  57  66 /  90  80  70  20  40
DALLAS, TX            74  59  68  58  66 /  90  90  70  20  40
TERRELL, TX           72  60  68  58  69 /  70  90  80  30  50
CORSICANA, TX         75  61  68  59  70 /  70 100  80  40  50
TEMPLE, TX            80  59  70  57  68 /  50 100  70  30  50
MINERAL WELLS, TX     77  56  68  55  63 /  90  80  50  20  40

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM THIS EVENING THROUGH WEDNESDAY AFTERNOON
FOR TXZ095-105>107-121>123-135-146>148-160>162-174-175.

FLASH FLOOD WATCH UNTIL NOON CST TODAY FOR TXZ091>093-101>103-
116-117.

&&

30/92
Hazardous weather outlook, Mar 8, 4:19 AM CST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
419 AM CST TUE MAR 8 2016

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-091030-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
419 AM CST TUE MAR 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE LIKELY ACROSS ALL OF NORTH AND CENTRAL TEXAS
THROUGH TONIGHT. ONE ROUND OF STORMS WILL OCCUR TODAY AS A
THUNDERSTORM COMPLEX MOVES EAST ACROSS THE AREA. SOME OF THESE
STORMS COULD BECOME SEVERE WITH QUARTER TO HALF-DOLLAR SIZED HAIL
AND DAMAGING WINDS. FLASH FLOODING WILL BE POSSIBLE...PARTICULARLY
OVER AREAS WHICH RECEIVED HEAVY RAINFALL MONDAY EVENING.

THERE IS A LOW CHANCE OF ADDITIONAL ISOLATED SEVERE THUNDERSTORMS
DEVELOPING LATE THIS AFTERNOON AND EARLY EVENING ACROSS WESTERN
PORTIONS OF NORTH TEXAS. IF THESE STORMS DO DEVELOP...LARGE HAIL
DAMAGING WINDS AND AN ISOLATED TORNADO WOULD BE POSSIBLE.

ANOTHER ROUND OF RAIN AND STORMS IS EXPECTED OVERNIGHT. DAMAGING
WINDS AND ISOLATED TORNADOES WOULD BE POSSIBLE...MAINLY TO THE
SOUTH OF A LINE FROM GOLDTHWAITE TO HILLSBORO TO CANTON. OTHERWISE
THE LOCALLY HEAVY RAIN AND POSSIBLE FLASH FLOODING COULD OCCUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
ADDITIONAL CHANCES FOR THUNDERSTORMS WILL OCCUR WEDNESDAY THROUGH
FRIDAY AS AN UPPER LEVEL LOW PRESSURE SYSTEM MOVES OVER THE AREA.
A FEW STORMS COULD BECOME STRONG...WITH SMALL HAIL AND GUSTY
WINDS. BRIEF HEAVY RAIN MAY ALSO LEAD TO LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT OVER ALL
OF NORTH AND CENTRAL TEXAS.

In the hours before

Special weather statement, Mar 8, 6:21 AM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
621 AM CST TUE MAR 8 2016

TXZ142-144-081300-
MILLS TX-BOSQUE TX-
621 AM CST TUE MAR 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR MILLS COUNTY UNTIL 700 AM CST...

AT 621 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MULLIN...OR 21 MILES SOUTHEAST OF EARLY...MOVING NORTHEAST AT 50 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GOLDTHWAITE AND MULLIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CST FOR
NORTH CENTRAL TEXAS.

LAT...LON 3161 9878 3169 9876 3172 9850 3167 9845
      3194 9796 3203 9799 3189 9787 3187 9790
      3193 9796 3167 9844 3141 9827 3123 9856
      3127 9863 3133 9859 3137 9865 3135 9871
      3143 9873 3138 9878 3141 9878 3147 9900
TIME...MOT...LOC 1221Z 232DEG 53KT 3154 9867

30
Special weather statement, Mar 8, 6:26 AM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
626 AM CST TUE MAR 8 2016

TXZ116-081315-
PALO PINTO TX-
626 AM CST TUE MAR 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR PALO PINTO COUNTY UNTIL 715 AM
CST...

AT 625 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES SOUTH OF GRAFORD...OR 15 MILES WEST OF MINERAL WELLS...MOVING
EAST AT 45 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MINERAL WELLS...GRAFORD...GORDON...POSSUM KINGDOM STATE PARK...STRAWN AND
MINGUS.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 368 AND 389.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CST FOR
NORTH CENTRAL TEXAS.

LAT...LON 3295 9858 3295 9843 3301 9843 3300 9806
      3251 9807 3251 9857
TIME...MOT...LOC 1225Z 250DEG 37KT 3275 9834

30
Special weather statement, Mar 8, 6:32 AM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
632 AM CST TUE MAR 8 2016

TXZ130-141-081330-
COMANCHE TX-ERATH TX-
632 AM CST TUE MAR 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR COMANCHE AND ERATH COUNTIES UNTIL
730 AM CST...

AT 631 AM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR GORDON TO 10 MILES
EAST OF ZEPHYR...AND MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
STEPHENVILLE...COMANCHE...DUBLIN...DE LEON...GUSTINE...HUCKABAY AND MORGAN
MILL.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 364 AND 368.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CST FOR
NORTH CENTRAL TEXAS.

LAT...LON 3230 9847 3251 9847 3251 9807 3209 9786
      3192 9820 3184 9816 3169 9846 3172 9850
      3170 9867 3208 9892
TIME...MOT...LOC 1231Z 244DEG 17KT 3249 9840 3173 9862

30
Local storm report, Mar 8, 7:07 AM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
707 AM CST TUE MAR 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 AM     TSTM WND GST     STEPHENVILLE            32.23N  98.20W
03/08/2016  E60 MPH          ERATH              TX   AWOS

            60 MPH WIND GUST MEASURED AT STEPHENVILLE AWOS
Special weather statement, Mar 8, 7:12 AM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
712 AM CST TUE MAR 8 2016

TXZ102-117-131-132-145-081415-
PARKER TX-HOOD TX-WISE TX-HILL TX-SOMERVELL TX-
712 AM CST TUE MAR 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR HOOD...PARKER...WISE...SOMERVELL
AND NORTHWESTERN HILL COUNTIES UNTIL 815 AM CST...

AT 712 AM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF NEWPORT TO
NEAR HICO...AND MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WEATHERFORD...MINERAL WELLS...AZLE...GRANBURY...DECATUR...BRIDGEPORT...
BRIAR...PECAN PLANTATION...PECAN ACRES...WILLOW PARK...RENO...ALEDO...
SPRINGTOWN...GLEN ROSE...HUDSON OAKS...ALVORD...ANNETTA...NEW FAIRVIEW...
AURORA AND BOYD.

THIS INCLUDES THE FOLLOWING INTERSTATES...
 INTERSTATE 20 BETWEEN MILE MARKERS 390 AND 422.
 INTERSTATE 30 NEAR MILE MARKER 1.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CST FOR
NORTH CENTRAL TEXAS.

LAT...LON 3343 9741 3299 9741 3299 9754 3256 9755
      3255 9762 3222 9761 3218 9748 3220 9740
      3208 9740 3207 9749 3210 9747 3213 9750
      3217 9746 3221 9763 3209 9787 3251 9807
      3300 9805 3300 9792 3343 9792
TIME...MOT...LOC 1312Z 252DEG 26KT 3339 9806 3206 9804

30
Local storm report, Mar 8, 7:34 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
734 AM CST TUE MAR 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     TSTM WND DMG     GRANBURY                32.45N  97.80W
03/08/2016                   HOOD               TX   LAW ENFORCEMENT

            3-5 MOBILE HOMES ROLLED A FEW MILES WEST OF GRANBURY NEAR THE
            COMMUNITY OF TOLAR.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Fort Worth, TX (KFWD), 12:00Z

2.1 hours before the tornado, 26 km from the path. March 8, 2016.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2016-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1032 joules per kilogram, CIN -11, lifted condensation level 548 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Fort Worth, TX at 12:00Z on 2016-03-08The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 291 square meters per square second, 0 to 6 km bulk shear 48 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1032 J/kg
Mixed-layer CIN
-11 J/kg
Surface CAPE
1183 J/kg
Mixed-layer LCL
548 m above ground
0-6 km bulk shear
48 kt
0-1 km bulk shear
36 kt
0-1 km storm-relative helicity
291 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
1.5
Supercell composite
6.5
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

Fort Worth, TX (KFWD), 00:00Z

9.9 hours after it, 26 km from the path. March 9, 2016.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2016-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 593 joules per kilogram, CIN -98, lifted condensation level 803 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Fort Worth, TX at 00:00Z on 2016-03-09The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -24 square meters per square second, 0 to 6 km bulk shear 50 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
593 J/kg
Mixed-layer CIN
-98 J/kg
Surface CAPE
1220 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
50 kt
0-1 km bulk shear
11 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-81 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.8
0-3 km lapse rate
6.5 K/km

Open this sounding in Storm Lab

The surface observations

Fort Worth Nas (NFW), 14 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
12:13 UTC6663140° 12 kt1007.1
12:52 UTC6663140° 14 kt1006.8
13:52 UTC6763130° 12 kt1007.1
14:03 UTC6763130° 11 kt1006.8-TSRA
14:11 UTC6359220° 38 kt471009.8-TSRA BR SQ
14:13 UTC5855250° 43 kt581010.2TSRA BR
14:17 UTC5452290° 27 kt581009.8+TSRA FG SQ
14:19 UTC5453310° 23 kt581009.1+TSGRRA FG
14:24 UTC5554320° 17 kt351009.1+TSRA BR
14:27 UTC5555330° 17 kt311009.1+TSRA BR
14:29 UTC5555330° 15 kt1009.1+TSRA BR
14:31 UTC5555330° 14 kt1009.1+TSRA BR
14:52 UTC5656330° 9 kt1008.1-TSRA
15:52 UTC5755120° 7 kt1009.1-TSRA BR

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Dallas/Ft Worth radar (KFWS), 18 km away, was scanning. The volume nearest the touchdown began at 14:02 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
13:21 UTCTORNADOTolarHood, TXDELAYED REPORT---SOCIAL MEDIA PICTURES AND BROADCAST MEDIA SHOW VIDEO OF TORNADO NEAR TOLAR. TIME ESTIMATED VIA RADAR.
13:30 UTCTSTM WND DMGGranburyHood, TX3-5 MOBILE HOMES ROLLED A FEW MILES WEST OF GRANBURY NEAR THE COMMUNITY OF TOLAR.
13:36 UTCTSTM WND DMGGranburyHood, TXDELAYED REPORT - DAMAGE TO BRICK HOME ON MEANDERING WAY. WINDOW BLOWN OUT AND CHIMNEY TOPPLED. TIME RADAR ESTIMATED.
13:55 UTCTSTM WND GST 658 Sw BenbrookTarrant, TXDELAYED REPORT - HEAVY RAIN AND NICKEL SIZE HAIL ALONG WITH WINDS ESTIMATED AT 65 MPH. REPORT FROM FORMER NWS EMPLOYEE.
14:00 UTCTSTM WND DMGFlower MoundDenton, TXDAMAGE REPORTED IN A SUBDIVISION ON ORCHARD DR IN FLOWER MOUND.
14:05 UTCTSTM WND DMG1 S BenbrookTarrant, TXDELAYED REPORT - DAMAGE TO BENBROOK MARINA RELAYED VIA TWITTER
14:05 UTCTSTM WND DMGBenbrookTarrant, TXDOZENS OF BOATS DAMAGED AT BENBROOK LAKE MARINA. PICNIC TABLES BLOWN INTO LAKE. BOAT MASTS WRAPPED AROUND POLES.
14:13 UTCTSTM WND DMGBlue MoundTarrant, TXDAMAGE TO SIDING AT A SERVICE STATION AT BLUE MOUND ROAD. TIME ESTIMATED VIA RADAR.
14:13 UTCTSTM WND DMGLake WorthTarrant, TXDELAYED REPORT---DAMAGE TO SMALL SHED NEAR VERIZON STORE JUST NORTH OF 820 IN LAKE WORTH. TIME ESTIMATED VIA RADAR.
14:14 UTCTSTM WND GST 66Fort WorthTarrant, TXMEASURED 66 MPH WIND GUST AT FORT WORTH JOINT RESERVE BASE
14:15 UTCTSTM WND DMG2 Ne BenbrookTarrant, TXSEVERAL LARGE TREES SNAPPED AT THE MIRA VISTA GOLF COURSE. LARGEST TREE WAS 36 INCHES IN DIAMETER. TOTAL OF 25 TREES UPROOTED.
14:15 UTCTSTM WND DMGFort WorthTarrant, TXDELAYED REPORT - DAMAGE TO CAMPUS BUILDING AT TCC NORTHWEST. TIME IS RADAR ESTIMATED.
14:15 UTCTSTM WND DMGFort WorthTarrant, TXDELAYED REPORT - DAMAGE TO CAMPUS BUILDING AT TCC NORTHWEST. TIME IS RADAR ESTIMATED.
14:15 UTCTSTM WND DMGNorth Richland HillsTarrant, TXDELAYED REPORT---DAMAGE TO ROOF OF ICE CENTER NEAR BIRDVILLE H.S. IN NORTH RICHLAND HILLS. TIME ESTIMATED VIA RADAR.
14:15 UTCTSTM WND GST 70SaginawTarrant, TXESTIMATED 70MPH WINDS WITH QUARTER SIZED HAIL IN SAGINAW.
14:18 UTCTSTM WND DMGSaginawTarrant, TXROOF BLOWN OFF OF A BUSINESS AT SAGINAW-MAIN NEAR 820 IN THE CITY OF SAGINAW. TIME ESTIMATED VIA RADAR.
14:25 UTCTSTM WND DMGKellerTarrant, TXDELAYED REPORT - JOHNSON RD CLOSED BETWEEN KELLER-SMITHFIELD AND RAILHEAD DUE TO DOWNED POWER LINES.
14:30 UTCTSTM WND DMG2 Nne HurstTarrant, TXDELAYED REPORT - WIND DAMAGE TO L.D. BELL HIGH SCHOOL IN HURST RELAYED VIA TWITTER FROM PUBLIC. TIME ESTIMATED 830AM.
14:30 UTCTSTM WND DMGHurstTarrant, TXDELAYED REPORT - ROOF DAMAGE TO WA PORTER ELEMENTARY IN HURST. TIME RADAR ESTIMATED
14:30 UTCTSTM WND DMGKellerTarrant, TXFENCE DAMAGE AT THE 2000 BLOCK OF BRADLEY CT. IN KELLER
14:35 UTCTSTM WND DMG2 Sw GrapevineTarrant, TXDELAYED REPORT - NWS EMPLOYEE REPORTS TREE DAMAGE IN GRAPEVINE JUST WEST OF 121/360 SPLIT. TIME RADAR ESTIMATED.
14:53 UTCTSTM WND DMGWataugaTarrant, TXLARGE BRANCHES DOWN ON RUFE SNOW DRIVE SIDEWALK.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2016 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of March 8, 2016

10 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 86:30 AM CSTEF0Erath, TX0.3100$130,000
March 86:55 AM CSTEF1Erath, TX2.2100$500,000
March 87:21 AM CSTEF0Hood, TX0.4160$50,000
March 87:36 AM CSTEF0Hood, TX0.040$4,000
March 88:17 AM CSTEF0Lampasas, TX0.2100$60,000
March 88:53 AM CSTEF1Denton, TX0.140$90,000
March 89:17 AM CSTEF0Williamson, TX1.550
March 812:23 PM CSTEF1Navarro, TX1.9150$70,000
March 812:37 PM CSTEF0Henderson, TX5.380$200,000
March 87:10 PM CSTEF1Mason, TX1.7185

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.